Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 107, NWS Melbourne, FL

August 7, 2008Saint Lucie County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 7, 2008, 4:33 PM EDT for Saint Lucie County, Florida. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2008, 4:33 PM EDT (20:33 UTC)
Expired
Aug 7, 2008, 4:58 PM EDT
In force
25 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

County Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 71 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2008-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2782 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2008-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2782 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 072033
SVRMLB
FLC111-072115-
/O.NEW.KMLB.SV.W.0107.080807T2033Z-080807T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
433 PM EDT THU AUG 7 2008

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ST. LUCIE COUNTY IN FLORIDA.

* UNTIL 515 PM EDT

* AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  CENTRAL ST. LUCIE COUNTY...OR 10 MILES SOUTHWEST OF INDRIO...AND
  MOVING NORTHWEST AT 6 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL   
AREAS OF THE INDICATED COUNTY...AFFECTING AREAS NEAR THE FLORIDA
TURNPIKE AND INTERSTATE 95 FROM FORT PIERCE NORTHWARD.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2741 8041 2739 8049 2750 8068 2752 8068
      2756 8063 2756 8049
TIME...MOT...LOC 2032Z 146DEG 5KT 2747 8050

$$

52
1 follow-up statement
000 
WWUS52 KMLB 072058
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
458 PM EDT THU AUG 7 2008

FLC111-072108-
/O.CAN.KMLB.SV.W.0107.000000T0000Z-080807T2115Z/
ST. LUCIE FL-
458 PM EDT THU AUG 7 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ST. LUCIE COUNTY IS 
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER CAPABLE OF
PRODUCING LARGE HAIL OR DAMAGING WINDS. AS A RESULT...THE WARNING HAS
BEEN CANCELLED. HOWEVER...HEAVY RAIN AND DANGEROUS LIGHTNING STRIKES
WILL CONTINUE TO BE POSSIBLE.

LAT...LON 2741 8041 2739 8049 2750 8068 2752 8068
      2756 8063 2756 8049
TIME...MOT...LOC 2058Z 146DEG 5KT 2750 8052

$$

52

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:50 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 7, 2:50 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
250 PM EDT THU AUG 7 2008

.DISCUSSION...

ASIDE FROM BRIEF/ISOLD TSRAS FORMING NEAR THE EAST COAST SEA
BREEZE...THE WX PATTERN HAS BEEN HOT AND DRY.  A 15Z SOUNDING FROM
KXMR SHOWED AN INCREASE IN RH BLO H85...BUT DRIER AIR ALOFT COMBINED
WITH WEAK MID/UPR LVL FORCING MECHANISMS ARE PUTTING A STRONG CAP ON
TOTAL CONVECTIVE ACTIVITY.

WITH SUCH STRONG SUPPRESSION IN PLACE...WILL KEEP THE FCST DRY
OVERNIGHT.  LIGHT SW FLOW OVERNIGHT WILL COUPLE WITH INCREASING HIGH
LVL CLOUDS TO KEEP MIN TEMPS IN THE M70S...3-5F DEG ABV CLIMO.

A MAJOR CHANGE IN THE REGIONAL WX PATTERN WILL OCCUR THRU FRI AS THE
THE MUCH-ADVERTISED SHORT WAVE TROF OVER THE ERN CONUS CONTINUES TO
DEVELOP OVERNIGHT.  AS IT DOES...IT WILL PUSH THE DLM ATLC RIDGE
AXIS INTO THE FL STRAITS BY DAYBREAK...WHICH WILL INCREASE THE MEAN
FLOW THRU THE H100-H50 LYR OUT OF THE W/SW.

MEANWHILE...A STRONG H100-H70 RIDGE OVER THE NRN PLAINS WILL PUSH
INTO THE UPR MIDWEST AND AMPLIFY THE WAVE PATTERN SIGNIFICANTLY.
SHORT RANGE GUIDANCE SUGGESTS NEAR PERFECT MERIDIONAL FLOW OVER THE
APPALACHIAN/GREAT LAKES REGIONS BY DAYBREAK FRI.  THIS WILL PUSH A
FRONTAL BOUNDARY FROM THE SRN APPALACHIAN RANGE WELL INTO THE DEEP
S.  MOISTURE POOLING WITHIN THE TROF WILL COUPLE WITH THE INCREASING
W/SW FLOW WILL RETURN E CENTRAL FL TO A WET WX PATTERN TO END THE
WORK WEEK.  SCT/NMRS SHRAS/TSTMS EXPECTED WHILE INCREASING CLOUDS
WILL DROP MAX TEMPS BACK TO MORE CLIMO LVLS.

SAT-SUN...AXIS OF UNSEASONABLY STRONG LONGWAVE TROUGH OVER THE
EASTERN U.S. WILL SLOWLY MIGRATE EAST OF THE STATE. HIGHEST RAIN
CHANCES LOOKS TO BE SAT WITH TROUGH FORECASTED TO SINK TO CENTRAL
FL BEFORE STALLING. FEATURE WILL REMAIN AS A FOCUS POINT FOR
DEVELOPMENT OF NUMEROUS SHOWERS AND STORMS OVER NORTH AND CENTRAL
FL AS HIGH MOISTURE AND FAVORABLE WLY FLOW IN PLACE...CREATING
POTENTIAL FOR LOCALLY HEAVY RAINS. SHOWERS AND STORMS WILL LINGER
INTO THE EVENING WHILE DRIFTING OFFSHORE. SOME DRYING SUNDAY FROM
N-S AS HIGH PRESSURE BUILDS INTO THE SOUTHEAST BEHIND DEPARTING
SYSTEM. POPS REDUCED WITH HIGHER COVERAGE SOUTH WHERE MOISTURE
REMAINS HIGHEST.

MON-WED...MODEL IS TRENDING DRIER THIS PERIOD. DESPITE WESTERLY
FLOW WHICH IS USUALLY FAVORABLE FOR RAIN ALONG THE FL EAST
COAST...DRIER AIR FCST TO OVERSPREAD MUCH OF CENT FL MONDAY ON
ONLY GRADUALLY MODIFY TUE AND WED. WILL CARRY 30% MON AND 40% TUE
AND WED BUT THIS MAY BE GENEROUS.

&&

.AVIATION...WNDSHFT FROM W/SW TO E/SE OVER THE COASTAL COUNTIES IN
THE VCNTY OF  I-95 AS THE EAST COAST SEABREEZE PUSHES INLAND.
BRIEF ISOLD SHRAS/TSRAS THRU 00Z BUT THE CHANCES OF THESE
AFFECTING ANY OF THE AERODROMES IS TOO REMOTE TO INCLUDE THEM IN
THE TAFS...WILL HANDLE WITH AMDS. VFR ALL SITES 00Z-14Z WITH CIGS
AOA FL120 DVLPG OVERNIGHT.

&&

.MARINE...SFC/BNDRY LYR FLOW WILL INCREASE OUT OF THE W/SW THRU
FRIDAY AS THE  ATLC RIDGE AXIS IS PUSHED INTO THE FL STRAITS BY
THE SHORT WAVE TROF DEVELOPING OVER THE ERN CONUS. SEAS WILL
RESPOND BY BUILDING UP TO 3FT OVER THE NEARSHORE WATERS AND 3-4FT
OFFSHORE. SCT/NMRS SHRAS/TSRAS WILL DEVELOP OVER THE CENTRAL
PENINSULA AND MOVE OFFSHORE AS A SFC FRONT PUSHES INTO THE DEEP S
ON FRI.

LIGHT WLY FLOW FRIDAY WILL INCREASE EARLY SATURDAY WITH APPROACH
OF FRONTAL TROUGH. WINDS AND SEAS WILL BE AGGRAVATED BY STORMS
MOVING OFFSHORE SATURDAY AND SUNDAY. WIND WAVES OFFSHORE WILL
LIKELY REACH 3 TO 4 FT BEYOND 20 NM DURING THE WEEKEND WITH LOWER
SEAS HEIGHTS NEAR THE IMMEDIATE COAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  90  74  89 /  10  70  30  60
MCO  75  93  74  89 /  10  70  30  60
MLB  76  91  71  89 /  10  60  30  60
VRB  76  90  74  90 /  10  60  30  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM/AVIATION...BRAGAW
LONG TERM....KELLY
Hazardous weather outlook, Aug 7, 5:07 AM EDT, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
507 AM EDT THU AUG 7 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-072100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
507 AM EDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
DAYTIME HEATING COUPLED WITH SUFFICIENT MOISTURE AND A LATE
AFTERNOON SEA BREEZE NEAR THE EAST COAST WILL RESULT IN SCATTERED
SHOWERS AND LIGHTNING STORMS TODAY...MAINLY FROM LATE AFTERNOON
INTO THE EARLY EVENING. THERE WILL BE A SLIGHTLY HIGHER CHANCE
NEAR LAKE OKEECHOBEE...WHERE ADDITIONAL LAKE BREEZE BOUNDARY
INTERACTION IS POSSIBLE.

STRONGER STORMS TODAY WILL PRODUCE WIND GUSTS OF 30 TO 40 MPH...
FREQUENT LIGHTNING AND TORRENTIAL RAINFALL DUE TO THE EXPECTED SLOW
MOVEMENT OF ANY STORMS THAT FORM.

...MARINE THUNDERSTORM GUST IMPACT...
THERE IS A SMALL CHANCE FOR A STRONG STORM TO AFFECT THE INTRACOASTAL
AND NEAR SHORE ATLANTIC WATERS NORTH OF CAPE CANAVERAL AS THE STEERING
FLOW IN THAT AREA WILL BECOME SOUTHWEST AT AROUND 10 MPH LATE IN
THE DAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
STORM COVERAGE IS EXPECTED TO INCREASE FRIDAY AND SATURDAY...AS
DEEP LAYER SOUTHWEST FLOW WILL FOCUS ACTIVITY TOWARD THE EAST COAST.
STORM COVERAGE IS EXPECTED TO DECREASE A LITTLE EARLY NEXT WEEK AS
SLIGHTLY DRIER AIR MAY PUSH INTO CENTRAL FLORIDA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CRISTALDI

In the hours before

Special weather statement, Aug 7, 4:20 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
420 PM EDT THU AUG 7 2008

FLZ059-072100-
ST. LUCIE-
420 PM EDT THU AUG 7 2008

...STRONG THUNDERSTORMS AFFECTING NORTHERN ST. LUCIE COUNTY...

AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER CENTRAL ST. LUCIE COUNTY...NORTH OF STATE ROAD
70...MOVING NORTHWEST AT 3 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

WEITLICH

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:30 PM EDTSevere Thunderstorm WarningMLBBrevard45 min

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.